Wisconsin, 2010

Hail in Wisconsin, August 20, 2010

August 20, 2010 · NWS MPX · 1 event in 1 county or zone

A complex of thunderstorms that moved across central Minnesota during the overnight hours of August 20th, produced several strong storms in west-central Wisconsin, one of which produced large hail near Hawkins, Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of thunderstorms that moved across central Minnesota during the overnight hours of August 20th, produced several strong storms in west-central Wisconsin, one of which produced large hail near Hawkins, Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 20, 2:45 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 20, 2:45 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
345 AM CDT FRI AUG 20 2010

.DISCUSSION...

THUNDERSTORMS PROGRESSING ACROSS THE NORTHERN AND EASTERN PARTS OF
THE CWA EARLY THIS MORNING. ACTIVITY IS ASSOCIATED WITH THE LEAD
IMPULSE THAT CAME IN FROM NEBRASKA DURING THE LATE AFTERNOON AND
EVENING...AS WELL AS BEING AT THE NOSE OF THE 850MB MOISTURE
TRANSPORT. RADAR IS CURRENTLY SHOWING A MID LEVEL CIRCULATION
BETWEEN ALEXANDRIA AND FERGUS FALLS. THE MOISTURE TRANSPORT IS
FORECAST TO WANE THIS MORNING AS THE LEAD IMPULSE DRIVES INTO THE
DULUTH AREA. THIS WILL LEAVE A WEAK AREA OF SURFACE LOW PRESSURE
ACROSS WEST CENTRAL MN WITH A WARM FRONT MEANDERING EAST THROUGH
THE TWIN CITIES TO EAU CLAIRE. A SECOND IMPULSE WILL BE MOVING
INTO NEBRASKA THIS MORNING FROM COLORADO. THIS WILL BEGIN TO
DRIVE THE SURFACE LOW AND WARM FRONT EAST-NORTHEAST. 20/03Z SREF
INDICATING LOW PROBABILITIES FOR PRECIPITATION THIS MORNING IN THE
WAKE OF THE OVERNIGHT ACTIVITY WITH LIKELY TO CATEGORICAL POPS
DEVELOPING ALONG AND AHEAD OF THE LOW PRESSURE SYSTEM AND FRONTAL
BOUNDARY THIS AFTERNOON. THE SHEAR VALUES AT THE END OF THE
CURRENT RUC CYCLE ARE AMPLE FOR SEVERE STORMS FROM THE TWIN CITIES
ON EAST AND SOUTH...WHICH LINES UP WELL WITH THE SLIGHT RISK FROM
SPC. HOWEVER...MUCH WILL DEPEND ON THE HEATING WHICH IN TURN WILL
NEED SOME BREAKS IN THE OVERCAST TO OCCUR. THE 20/00Z 4KM NMM WRF
IS DOING A PRETTY GOOD JOB THIS MORNING BUT LOOKS 2 TO 3 HOURS
SLOW. INTERESTING...THE WRF HAS LITTLE CONVECTION FOR THE CWA
AFTER 12Z TODAY WITH SOME DISCRETE SUPERCELLS DEVELOPING DURING
THE MID AFTERNOON EAST OF OUR WI CWA AND ALSO ACROSS FAR SE MN.
OVERALL...USED THE POP IDEA FROM THE SREF FOR THE DAY AHEAD. IF
STORMS CAN GET GOING IN OUR WI CWA THIS AFTERNOON...ONE CAN NOT
RULE OUT TORNADOES WITH THE SHEAR/WARM FRONT AND LOW LCL'S.

THE LOW PRESSURE SYSTEM WILL GET PUSHED SLOWLY EAST TONIGHT WITH
HEIGHTS RISING ACROSS THE PLAINS FOR THE WEEKEND. IT WILL BE DRY
AND WARM FOR SATURDAY AND SUNDAY. THE NEXT PACIFIC FRONT WILL BE
MOVING THROUGH LATE MONDAY INTO TUESDAY. MONDAY WILL BE ANOTHER
WARM DAY AHEAD OF THE FRONT WITH HIGHS AROUND 90. MORE RIDGING
AND HIGH PRESSURE WILL BUILD OVER THE FA IN THE MID TO LATE WEEK
PERIOD WITH ANOTHER SPELL OF DRY WEATHER.

&&

.AVIATION... /06Z TAF ISSUANCE/

TWO MAIN CONCERNS THIS TAF PERIOD...ONE IS ONGOING CONVECTION
ACROSS AREA RIGHT NOW AND OTHER IS POTENTIAL FOR REDEVELOPMENT
THIS AFTERNOON. STRONG LLJ NOSING INTO CENTRAL MN HAS HAD COMPLEX
OF TSRA ASSOCIATED WITH IT SINCE NRN NEB EARLIER THIS EVENING.
BASED ON RUC FORECAST FOR THE LLJ...EXPECT THIS AREA TO IMPACT
AXN/STC EARLY...BEFORE MOVING NORTH OF THE AREA. ALSO SEEING
ISENTROPIC LIFT NORTH OF THE WARM FRONT GENERATING SOME SCT TSRA
ACROSS WRN WI...WHICH WILL BE IMPACTING RNH/EAU EARLY IN THE TAF.
BEYOND THIS INITIAL WAVE...BEST FORCING FOR PRECIP LOOKS TO BE
HEADING NORTH OF THE AREA AND MOST TERMINALS MAY END UP DRY BEYOND
09Z. OTHER PROBLEM BEHIND ALL OF THIS WILL BE THE RETURN OF MVFR
CIGS. GIVEN RECENT ISSUES WITH MVFR CIGS THE LAST COUPLE OF
MORNINGS...HAVE HIT MVFR CIGS THROUGH THE MORNING MOST TERMINALS.
FOR THE AFTERNOON...WEAK BOUNDARY WILL WORK INTO WRN MN...WITH
MORE SHOWERS AND STORMS EXPECTED EAST OF IT BY THE AFTERNOON. BEST
CONFIDENCE IN AFTERNOON CONVECTION...BASED ON SREF PROBS...IS FROM
MSP EAST. STC CLOUD WILL BE CLOSE...SO HAVE VCSH MENTION
THERE...BUT DOES LOOK LIKE AXN/RWF WILL REMAIN WEST OF ACTIVITY.
FOR THE END OF THE TAF...PRESSURE PATTERN BECOMES BAGGY AND THERE
ARE INDICATIONS FOR FOG ISSUES FRIDAY NIGHT...SO HAVE TRENDED TAFS
THAT DIRECTION.

KMSP...LOW CONFIDENCE IN FORECAST THROUGH THE MORNING. IS LOOKING
LIKE MSP COULD GO DRY THROUGH THE MORNING...WITH MAIN COMPLEX
STAYING WEST...AND WARM ADVECTION STORMS NORTH/EAST. ARE SEEING
SOME PATCHY MVFR CIGS...BUT THOSE SEEM TO BE TIED MORE TO THE
COMPLEX AND ITS TRAILING STRATIFORM PRECIP...WHICH LOOK TO MISS
THE FIELD...SO COULD SEE AIRPORT STAYING VFR ON CIGS THROUGH THE
NIGHT. HIGHER CONFIDENCE IN AFTERNOON ACTIVITY OCCURRING...BUT THIS
FAR OUT...HARD TO DISCERN EXACT TIMING FOR ANY TSRA ACTIVITY...SO
LEFT A BIG WINDOW THAT CAN BE NARROWED LATER.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/MPG
Hazardous weather outlook, Aug 20, 3:20 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 AM CDT FRI AUG 20 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
210930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
420 AM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EAST CENTRAL AND SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN. DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE. A TORNADO OR TWO CAN NOT BE RULED OUT
AS WELL ACROSS WEST CENTRAL WISCONSIN DURING THIS PERIOD AS A WARM
FRONT LIFTS SLOWLY NORTHEAST ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA FROM
MONDAY INTO TUESDAY AS A COLD FRONT MOVES THROUGH. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
TONIGHT.

RAH

In the hours before

Special weather statement, Aug 20, 12:59 AM CST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
159 AM CDT FRI AUG 20 2010

MNZ044-045-052-200730-
ISANTI-KANABEC-MILLE LACS-
159 AM CDT FRI AUG 20 2010

AT 156 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
GARRISON TO 9 MILES NORTHWEST OF OGILVIE TO 3 MILES NORTHEAST OF
PRINCETON. THESE STORMS WERE MOVING NORTHEAST AT 50 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BOCK.
  DALBO.
  MORA.
  ISLE.
  LEWIS LAKE.
  WARMAN.
  BRAHAM.
  QUAMBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4616 9342 4616 9304 4599 9304 4597 9312
      4574 9313 4553 9351 4556 9352 4556 9362
      4585 9365 4625 9377 4625 9344
TIME...MOT...LOC 0659Z 231DEG 43KT 4629 9367 4591 9355
          4562 9351
Special weather statement, Aug 20, 2:08 AM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
308 AM CDT FRI AUG 20 2010

MNZ053-WIZ014>016-027-200900-
BARRON-CHIPPEWA-CHISAGO-POLK-RUSK-
308 AM CDT FRI AUG 20 2010

AT 304 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES WEST OF LUCK TO 4
MILES SOUTHEAST OF CANTON TO 4 MILES EAST OF JIM FALLS. THESE STORMS
WERE MOVING NORTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CANTON.
  FREDERIC.
  LEWIS.
  MIKANA.
  SHELDON.
  TONY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4537 9071 4537 9091 4515 9091 4491 9113
      4520 9166 4533 9226 4547 9275 4565 9259
      4566 9255 4574 9251 4573 9216 4565 9215
      4563 9067 4542 9067
TIME...MOT...LOC 0808Z 212DEG 38KT 4561 9250 4543 9157
          4508 9116

The radar

The Duluth radar (KDLH), 187 km away, was scanning. The volume nearest the first event began at 11:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rusk

When
August 20, 5:57 AM CST
Where
Rusk County, 0.84 mi SE of Hawkins
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.510, -90.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254902.